Sunday, July 17, 2016

Approach to Dyspnea in a Patient with an Underlying Malignancy

--> In morning report this week, we discussed the case of a woman with a known history of breast cancer presenting with shortness of breath.  This case highlighted that although the most common etiologies for dyspnea seen on GIM are still very much applicable in this setting, we have to broaden our differential to consider additional causes, some of which are life threatening.   Dr. Abdullah provided a very helpful framework for approaching the differential diagnosis as outlined below:

 A few additional points to consider when working through this differential based on our discussion in Morning Report:

1.    A thorough treatment history is very helpful!      
·      What chemotherapy did they receive and when?
·      When was their last dose of radiation?
·      Was their left ventricular ejection fraction measured before and after treatment (typically with a MUGA)?
·      When was their last staging/surveillance imaging?  What did it show?

2.    VTE is not only more common in patients with cancer, it is also associated with poor prognosis1.  Unless there is a clear alternate cause, many of these patients will need a CT PA.
·      This will also provide a lot of additional useful information, such as evidence of infection or pericardial effusion, which may not be evident on CXR.

3.    If a pericardial effusion causing tamponade crosses your mind, you need to rule it out.
·      In addition to dyspnea, most patients with tamponade will also have tachycardia, elevated JVP, enlargement of the cardiac silhouette on chest x-ray and pulsus paradoxus.  On the contrary, less than half of patients will exhibit hypotension, muffled heart sounds or characteristic ECG changes.2 
·      It can be a challenging diagnosis to make based on physical exam alone so  have a low threshold to order a TTE.  If the patient had a CT chest, it is also helpful to check the report for presence of a pericardial effusion with the caveat that the size tends to be overestimated on CT.

4.    Radiation pneumonitis typically occurs four to twelve weeks post-radiation whereas fibrotic disease takes six months to 2 years to manifest.
·      Certain types of chemotherapy can increase the risk of radiation-induced lung injury.  These agents include bleomycin, doxorubicin and cyclophosphamide, among others.3 

-->
5.    For respiratory infections in this patient population, consider your choice of antibiotic therapy carefully.
·      Many of these patients will have had extensive health care exposures, previous infections and will be immunosuppressed. 
·      Check previous cultures, if available.  However, broader initial therapy and more extensive investigations including CT chest +/- bronchoscopy may be required depending on the degree of immunosuppression.


1.         Timp JF, Braekkan SK, Versteeg HH, Cannegieter SC. Epidemiology of cancer-associated venous thrombosis. Blood. Sep 5 2013;122(10):1712-1723.
2.         Roy CL, Minor MA, Brookhart MA, Choudhry NK. Does this patient with a pericardial effusion have cardiac tamponade? Jama. Apr 25 2007;297(16):1810-1818.
3.         Graves PR, Siddiqui F, Anscher MS, Movsas B. Radiation pulmonary toxicity: from mechanisms to management. Semin Radiat Oncol. Jul 2010;20(3):201-207.

-->
The Canadian Cancer Society has helpful information about chemotherapy and its side effects (including organ-specific side effects) for both patients and healthcare providers on their website at http://www.cancer.ca/en/cancer-information/diagnosis-and-treatment/chemotherapy-and-other-drug-therapies/chemotherapy/side-effects-of-chemotherapy/?region=on.


 

No comments :